This chapter includes a synthesis of data regarding the lesions of the lungs and airways that can be induced by medical drugs or diagnostic and/or therapeutic interventions. Drug-induced lesions are difficult to identify and mainly relate to laryngeal or pulmonary edema, hypersensitivity pneumonitis and diffuse alveolar damage with hyaline membranes. In patients taking anticoagulants, the occurrence of spontaneous hemothorax or aberrant thromboembolism should also be taken into account. Diagnostic procedures that involve the airways are sometimes, though rarely, followed by complications that include post intubation croup, ulcerations or granulomas, but infrequent iatrogenic tracheal rupture and injuries to cranial nerves are also reported. Mechanical ventilation and hyperbaric oxygen therapy can be followed by pulmonary edema, interstitial emphysema or pneumothorax. In preterm babies, Wilson-Mikity syndrome and intraventricular brain hemorrhage can occur following oxygen therapy. All of these data are examined in detail in this chapter.
Keywords: Adverse drug reaction, Airways, Anaphylaxis, Aspiration, Croup, edema, Embolism, Hemothorax, Hyaline membranes, Hyperpigmentation, Intraalveolar hemorrhage, Lung, Pneumonia, Pneumothorax, Respiratory distress syndrome, Wilson-Mikity syndrome.